Ketoprofen Generic Name:
Ketoprofen (KEE-toe-PROE-fen)Brand Name:
Ketoprofen is a nonsteroidal anti-inflammatory drug (NSAID). It may cause an increased risk of serious and sometimes fatal heart and blood vessel problems (eg, heart attack, stroke). The risk may be greater if you already have heart problems or if you take Ketoprofen for a long time. Do not use Ketoprofen right before or after bypass heart surgery.
Ketoprofen may cause an increased risk of serious and sometimes fatal stomach ulcers and bleeding. Elderly patients may be at greater risk. This may occur without warning signs.
Ketoprofen is used for:
Treating rheumatoid arthritis or osteoarthritis. It is also used to treat menstrual cramps and pain. It may also be used for other conditions as determined by your doctor.
Ketoprofen is an NSAID. Exactly how it works is not known. It may block certain substances in the body that are linked to inflammation. NSAIDs treat the symptoms of pain and inflammation. They do not treat the disease that causes those symptoms.
Do NOT use Ketoprofen if:
- you are allergic to any ingredient in Ketoprofen
- you have had a severe allergic reaction (eg, severe rash, hives, trouble breathing, growths in the nose, dizziness) to aspirin or an NSAID (eg, ibuprofen, celecoxib)
- you have recently had or will be having bypass heart surgery
- you are also taking probenecid
- you are in the last 3 months of pregnancy
Contact your doctor or health care provider right away if any of these apply to you.
Before using Ketoprofen :
Some medical conditions may interact with Ketoprofen . Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal product, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a history of kidney or liver disease, diabetes, or stomach or bowel problems (eg, bleeding, perforation, ulcers)
- if you have a history of swelling or fluid buildup, asthma, growths in the nose (nasal polyps), or mouth inflammation
- if you have high blood pressure, blood disorders (eg, low blood albumin levels), bleeding or clotting problems, heart problems (eg, heart failure), or blood vessel disease, or if you are at risk for any of these diseases
- if you have poor health, dehydration or low fluid volume, or low blood sodium levels, you drink alcohol, or you have a history of alcohol abuse
Some MEDICINES MAY INTERACT with Ketoprofen . Tell your health care provider if you are taking any other medicines, especially any of the following:
- Anticoagulants (eg, warfarin), aspirin, corticosteroids (eg, prednisone), heparin, or selective serotonin reuptake inhibitors (SSRIs) (eg, fluoxetine) because risk of stomach bleeding may be increased
- Probenecid because it may increase the risk of Ketoprofen 's side effects
- Cyclosporine, lithium, methotrexate, quinolones (eg, ciprofloxacin), or sulfonylureas (eg, glipizide) because the risk of their side effects may be increased by Ketoprofen
- Angiotensin-converting enzyme (ACE) inhibitors (eg, enalapril) or diuretics (eg, furosemide, hydrochlorothiazide) because their effectiveness may be decreased by Ketoprofen
This may not be a complete list of all interactions that may occur. Ask your health care provider if Ketoprofen may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Ketoprofen :
Use Ketoprofen as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Ketoprofen comes with an extra patient information sheet called a Medication Guide. Read it carefully. Read it again each time you get Ketoprofen refilled.
- Take Ketoprofen by mouth. It may be taken with food if it upsets your stomach. Taking it with food may not lower the risk of stomach or bowel problems (eg, bleeding, ulcers). Talk with your doctor or pharmacist if you have persistent stomach upset.
- Take Ketoprofen with a full glass of water (8 oz/240 mL) as directed by your doctor.
- If you miss a dose of Ketoprofen and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose. Go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about the proper use of Ketoprofen .
Important safety information:
- Ketoprofen may cause dizziness or drowsiness. These effects may be worse if you take it with alcohol or certain medicines. Use Ketoprofen with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Serious stomach ulcers or bleeding can occur with the use of Ketoprofen . Taking it in high doses, for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Ketoprofen with food will NOT reduce the risk of these effects. If you have severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling, contact your doctor or emergency room right away.
- Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor.
- Ketoprofen is an NSAID. Before you start any new medicine, check the label to see if it has an NSAID (eg, ibuprofen) in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Do not take aspirin while you are using Ketoprofen unless your doctor tells you to.
- Lab tests, including kidney function, complete blood cell counts, and blood pressure, may be performed while you use Ketoprofen . These tests may be used to monitor your condition or check for side effects. Be sure to keep all doctor and lab appointments.
- Use Ketoprofen with caution in the ELDERLY; they may be more sensitive to its effects, especially stomach bleeding and kidney problems.
- Ketoprofen should be used with extreme caution in CHILDREN younger than 18 years old; safety and effectiveness in these children have not been confirmed.
- PREGNANCY and BREAST-FEEDING: Ketoprofen may cause harm to the fetus. Do not use it during the last 3 months of pregnancy. If you think you may be pregnant, contact your doctor. You will need to discuss the benefits and risks of using Ketoprofen while you are pregnant. It is not known if Ketoprofen is found in breast milk. Do not breast-feed while taking Ketoprofen .
Possible side effects of Ketoprofen :
All medicines can cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Constipation; diarrhea; dizziness; drowsiness; gas; headache; heartburn; nausea; stomach upset.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; trouble breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); bloody or black, tarry stools; change in the amount of urine produced; chest pain; confusion; dark urine; depression; fainting; fast or irregular heartbeat; fever, chills, or persistent sore throat; mental or mood changes; numbness of an arm or leg; one-sided weakness; red, swollen, blistered, or peeling skin; ringing in the ears; seizures; severe headache or dizziness; severe or persistent stomach pain or nausea; severe vomiting; shortness of breath; sudden or unexplained weight gain; swelling of hands, legs, or feet; unusual bruising or bleeding; unusual joint or muscle pain; unusual tiredness or weakness; vision or speech changes; vomit that looks like coffee grounds; yellowing of the skin or eyes.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include decreased urination; loss of consciousness; seizures; severe dizziness or drowsiness; severe nausea or stomach pain; slow or troubled breathing; tremor; unusual bleeding or bruising; vomit that looks like coffee grounds.Proper storage of Ketoprofen :
Store Ketoprofen at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Ketoprofen out of the reach of children and away from pets.
- If you have any questions about Ketoprofen , please talk with your doctor, pharmacist, or other health care provider.
- Ketoprofen is to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Ketoprofen . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Ketoprofen Prescribing Information (FDA)
- Ketoprofen Professional Patient Advice (Wolters Kluwer)
- Ketoprofen Detailed Consumer Information (PDR)
- ketoprofen Advanced Consumer (Micromedex) - Includes Dosage Information
- ketoprofen Concise Consumer Information (Cerner Multum)
- Orudis Prescribing Information (FDA)